MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0233
Medical Device Problem Code Residue After Decontamination (2325)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "all three sieves / screwdrivers are dirty after preparation and sterilization after opening the sieve [.].As a result, the or staff had to open a new sieve intraoperatively.Unfortunately, the instruments were also dirty here.The instruments were cleaned by ultrasound and in a water bath under bending - here the note that bending is probably very difficult.There was no additional steam cleaning, as there is a fear that residues may be pushed further "inside".Since such obvious contamination was not noticed during cleaning (even when cleaning again - the dirty but unused instruments have been reprocessed again), it is assumed that the "contamination" is "pulled out" again in the fractionated vacuum process.For this reason, the contamination is only visible after sterilization and opening.Sales rep mentioned the additional cleaning instructions again in the conversation and also mentioned the rigid screwdriver as an alternative.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the all 3 set screwdriver received shows signs of normal usage.An examination revealed that before decontamination there were residue found on the spiral and after the decontamination there were no debris, residuals or particles on the flexible part.There was just a slight discoloration visible on the spring.Optical discoloration was identified as scratches and dents as well as partially significant material abrasion.This was caused by contact with other instrument / implants either intra-operative or during cleaning sterilization.Residues on the flexible part were evaluated by a medical expert for a similar complaint.His comments (excerpts): ¿a surgical instrument with residuals of body fluids or human tissue has no increased risk of infection, if a sufficient sterilization procedure has been made (¿sterile crud¿).¿only in the (very rare) case of significant contamination with body fluids from a previous patient with massive infection of lps producing germs a small load of endotoxins (lps) may cause a limited local inflammation, which will be hardly registered by the patient.¿otherwise, no negative side effects for the patient have to be expected, if a surgical instrument is contaminated with (incrusted) residuals of body fluids or human tissue from previous surgeries due to insufficient cleaning and / or the design of the instrument, which would not allow for perfect cleaning.¿ the general cleanability of the screwdriver in the flexible part was proved during design validation.Tests confirmed that germ reduction is being achieved significantly better with automatic [machine cleaning] as well as manual cleaning for the subject product than for comparable other critical instruments [e.G.Endoscopes].Based on the investigation, the root cause was attributed to a user related issue.The failure was caused by not clearly following the cleaning technique during sterilization.If any further information is provided, the complaint report will be updated.

Brand Name
SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9901489
Report Number0009610622-2020-00133
Device Sequence Number16848607
Product Code LXH
UDI-Device Identifier04546540592545
UDI-Public04546540592545
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0233
Device Catalogue Number13200233
Device Lot NumberK202050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 03/05/2020
Supplement Date Received by Manufacturer05/20/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date06/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1